Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Great Falls, MT

August 26, 2020Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 26, 2020, 5:51 PM MDT for Madison County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2020, 5:51 PM MDT (23:51 UTC)
Expired
Aug 26, 2020, 6:15 PM MDT
In force
24 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Madison County, MT

The radar

The Great Falls radar (KTFX), 244 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:03 PM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 26, 3:03 PM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
303 PM MDT Wed Aug 26 2020

.SYNOPSIS...

Showers and thunderstorms are expected to develop across Southwest
Montana this afternoon and evening, some of which may bring some
gusty winds. Elsewhere across the area, skies should remain mostly
clear through the overnight, with just some smoky haze lingering
about the area. Expect a similar day across the area for tomorrow,
though it will be a bit breezier across the plains.

&&

.DISCUSSION...
Current Radar imagery this afternoon is showing showers and
thunderstorms beginning to develop along the MT/ID border. These
showers and thunderstorms will continue to develop and work into
SW MT over the next few hours. While the vast majority of these
showers and thunderstorms should remain sub-severe, there remains
the potential for a few isolated strong wind gusts due to
downdrafts and associated outflows thanks to a somewhat dry mixed
layer.

Tomorrow should play out relatively similarly to today across the
southwest, as moisture continues to rotate around the upper level
ridge that will remain overhead. However, a dry cold front will
push through the northern parts of the CWA, which will bring a
brief period of gusty winds north and east of a line from Cut Bank
to Great Falls to Lewistown. While RH values will be low and winds
may touch Red Flag Warning criteria at times, it appears that
criteria will not be met for long enough to justify the issuance
of a Red Flag Warning. See the Fire Weather Discussion below for
more details.

In the wake of Thursday's cold front and associated upper level
trough, upper level flow should turn more towards the west to
west-northwest for Friday, which should result in a dry and
relatively calm day. Our attention will quickly shift to Saturday
evening through Sunday night as the upper level ridge collapses
under the influence of an approaching upper level trough that will
push into the area on Sunday. As this ridge breaks down, winds are
expected to increase, which may lead to a very blustery Saturday
night and Sunday. This will definitely raise fire weather
concerns, which are spelled out more thoroughly in the Fire
Weather Discussion. The main area of uncertainty left to figure
out will be how much moisture arrives with this system. As of
yesterday, deterministic model guidance was trending towards less
precipitation, the GFS has been trending upwards a bit. Holding
off on buying fully into that idea at the moment, however, as
ensemble guidance, such as the NBM, as continued to trend
downwards.

Beyond the weekend, it appears that upper level flow will turn out
of the northwest, which should keep us cool and breezy through the
first half of the week.

Ludwig

&&

.AVIATION...
505 AM MDT Wed Aug 26 2020 (26/12Z TAF Period)

VFR conditions are expected to persist throughout the TAF period;
however, some afternoon showers/thunderstorms could bring VIS/CIGS
down close to near-MVFR conditons at times. Another disturbance
moving across the region this afternoon and evening will spark off
another round of showers and storms, especially south of a KGTF to
KLWT line. Showers and storms are expected to develop over the
higher terrain along/near the Idaho/Montana around 21z and then lift
north/northeast across the remainder of Southwest and Central
Montana. Gusty and erratic winds will be the primary hazard with any
thunderstorm over this period, but confidence in any wind impacting
terminal operations continues to remain low. Periods of mountain
obscuration should be expected throughout the TAF period, especially
beneath/near areas of precipitation this afternoon and evening.

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing
runway closure.

&&

.FIRE WEATHER...

A mixture of wet and isolated dry thunderstorms are possible today
and on Thursday across Southwest and portions of Central Montana.
While most thunderstorms over the timeframe are expected to be on
the wet side, and isolated dry storm can't be ruled out, especially
early during the convective initiation phase. Thunderstorms today
will be capable of producing strong and erratic downdrafts, with
outflow boundaries then spreading out and traveling in all
directions.

On Thursday a cold front is expected to drop south from Canada
and across the plains of North Central and Central Montana.
Increasing wind speeds of 15 to 25 mph and a wind shift to the
northwest/north can be expected with and following the cold front
passage. In addition to the wind shift on Thursday, afternoon
relative humidity values are expected to range from 15 to 20
percent for several hours prior to the cold front, but should rise
with or shortly after the frontal passage. Still appears as
though fire weather watches or warnings will not be necessary, as
Red Flag Warning Criteria should not be exceeded for more than a
few hours.

Looking towards the weekend, the upper level ridge will collapse
on Saturday, which will result in gusty winds Saturday evening
through Sunday. This has the potential to lead to increased fire
weather danger, and this will be watched closely as we get closer
to the weekend.
- Moldan/Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  82  48  81 /  20  10   0   0
CTB  47  77  45  79 /   0   0   0   0
HLN  53  82  47  83 /  40  10   0   0
BZN  50  80  46  82 /  60  40  20   0
WYS  40  75  37  77 /  70  60  40  10
DLN  50  76  44  79 /  50  30  10   0
HVR  53  84  47  82 /  10   0   0   0
LWT  53  80  46  77 /  50  20   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 26, 4:19 PM MDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Great Falls MT
419 PM MDT Wed Aug 26 2020

MTZ008-262245-
Beaverhead MT-
419 PM MDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BEAVERHEAD COUNTY
UNTIL 445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jackson Montana, or 29 miles northeast of Salmon Idaho, moving east
at 25 mph.

Nickel size hail, wind gusts up to 50 mph, and heavy rain will be
possible with this storm.

Locations impacted include...
Jackson and Polaris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4529 11346 4547 11347 4553 11297 4526 11296
TIME...MOT...LOC 2218Z 268DEG 22KT 4539 11337

SC
Special weather statement, Aug 26, 4:38 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
438 PM MDT Wed Aug 26 2020

MTZ008-015-262315-
Madison MT-Beaverhead MT-
438 PM MDT Wed Aug 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTHERN
BEAVERHEAD COUNTIES UNTIL 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Divide, or 29 miles northwest of Dillon, moving
east at 25 mph.

Penny size hail, wind gusts up to 50 mph, and heavy rain will be
possible with this storm.

Locations impacted include...
Melrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4573 11274 4570 11275 4568 11270 4564 11271
      4563 11267 4570 11253 4575 11251 4552 11243
      4547 11303 4564 11309
TIME...MOT...LOC 2238Z 256DEG 20KT 4558 11296

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 6:16 PM MDTSpecial Weather StatementTFXJudith Basin, Meagher59 min
Aug 25, 6:27 PM MDTSpecial Weather StatementTFXBroadwater33 min
Aug 25, 7:47 PM MDTSpecial Weather StatementTFXMeagher28 min
Aug 26, 4:19 PM MDTSpecial Weather StatementTFXBeaverhead26 min
Aug 26, 4:38 PM MDTSpecial Weather StatementTFXSilver Bow37 min
Aug 26, 5:58 PM MDTSpecial Weather StatementTFXBeaverhead32 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.